Alert archive / Montana / High Wind Watches in 2021

High Wind Watch 16, NWS Great Falls, MT

November 23, 2021

NWS Great Falls, MT issued this high wind watch at Nov 23, 2021, 12:10 PM MST. It took effect at Nov 24, 2021, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 23, 2021, 12:10 PM MST (19:10 UTC)
In effect from
Nov 24, 2021, 11:00 PM MST
Expired
Nov 24, 2021, 11:47 AM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

805 
WWUS75 KTFX 231910
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1210 PM MST Tue Nov 23 2021

MTZ009-010-048-241115-
/O.NEW.KTFX.HW.A.0016.211125T0600Z-211126T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
1210 PM MST Tue Nov 23 2021

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY 
EVENING...

* WHAT...West to southwest winds 30 to 40 mph with gusts up to 75 
  mph possible. Stronger gusts can be expected along the immediate 
  eastern slopes of the Rocky Mountain Front.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...From Wednesday evening through Thursday evening.

* IMPACTS...Difficult travel possible, especially for high profile 
  vehicles. High winds may move loose debris and light weight 
  objects. Isolated power outages possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

MTZ012-013-050-241115-
/O.NEW.KTFX.HW.A.0016.211125T1200Z-211126T0300Z/
Cascade-Chouteau-Judith Basin-
Including the following locations: Raynesford, Carter, Stanford,
Cascade, Great Falls, Fort Benton, Hobson, Big Sandy, and Belt
1210 PM MST Tue Nov 23 2021

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH 
THURSDAY EVENING...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Cascade, Judith Basin and Chouteau Counties.

* WHEN...From late Wednesday night through Thursday evening.

* IMPACTS...Difficult travel possible, especially for high profile 
  vehicles. High winds may move loose debris and light weight 
  objects. Isolated power outages possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

RG
2 follow-up statements
054 
WWUS75 KTFX 240854
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
154 AM MST Wed Nov 24 2021

MTZ009-010-048-250000-
/O.CON.KTFX.HW.A.0016.211125T0600Z-211126T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
154 AM MST Wed Nov 24 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH 
THURSDAY EVENING...

* WHAT...West to southwest winds 30 to 40 mph with gusts up to 75 
  mph possible. Stronger gusts can be expected along the immediate 
  eastern slopes of the Rocky Mountain Front.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...From this evening through Thursday evening.

* IMPACTS...Difficult travel possible, especially for high profile 
  vehicles. High winds may move loose debris and light weight 
  objects. Isolated power outages possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

MTZ012-013-050-250000-
/O.CON.KTFX.HW.A.0016.211125T1200Z-211126T0300Z/
Cascade-Chouteau-Judith Basin-
Including the following locations: Raynesford, Carter, Stanford,
Cascade, Great Falls, Fort Benton, Hobson, Big Sandy, and Belt
154 AM MST Wed Nov 24 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH 
THURSDAY EVENING...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Cascade, Judith Basin and Chouteau Counties.

* WHEN...From late tonight through Thursday evening.

* IMPACTS...Difficult travel possible, especially for high profile 
  vehicles. High winds may move loose debris and light weight 
  objects. Isolated power outages possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$
063 
WWUS75 KTFX 241847
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1147 AM MST Wed Nov 24 2021

MTZ012-013-050-242000-
/O.CAN.KTFX.HW.A.0016.211125T1200Z-211126T0300Z/
Cascade-Chouteau-Judith Basin-
Including the following locations: Raynesford, Carter, Stanford,
Cascade, Great Falls, Fort Benton, Hobson, Big Sandy, and Belt
1147 AM MST Wed Nov 24 2021

...HIGH WIND WATCH IS CANCELLED...

A few wind gusts may reach the 60 mph threshold for high winds, but 
these wind gusts will be isolated to locations along the immediate 
eastern slopes of the Little Belt and Highwood mountain ranges.

$$

MTZ009-010-048-251215-
/O.UPG.KTFX.HW.A.0016.211125T0600Z-211126T0300Z/
/O.NEW.KTFX.HW.W.0014.211125T0700Z-211126T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
1147 AM MST Wed Nov 24 2021

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM MST 
THURSDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts 60 to 80 mph 
  expected.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...From Midnight tonight to 5 PM MST Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles. Damaging winds could blow down trees and 
  power lines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CC

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Nov 23, 10:49 AM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Nov 23, 10:49 AM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1049 AM MST Tue Nov 23 2021

.SYNOPSIS...

A surface cold front moves through the region tonight through
Wednesday morning, providing cooler temperatures and areas of
light snow. Those traveling for the Thanksgiving Holiday should
expect variable road conditions, and use caution when driving.
Dry, mild, and windy conditions return for Thanksgiving Day.

&&

.UPDATE...

The morning update has been published. A Pacific trough continues
to approach the region this morning, with the leading edge of
precipitation approaching the Divide. The biggest change to the
forecast was issuing a Winter Weather Advisory for Cascade,
Gallatin, Judith Basin, and Meagher counties for tonight's light
snow. Cold northwesterly flow will likely bring at least a period
of accumulating snow to the northwesterly upslope areas, most
notably for the higher terrain east of Great Falls and Bozeman.
The remainder of the forecast remains on track, though high wind
products are being considered Wednesday night into Thursday for
the Rocky Mountain Front and Eastern Glacier county zones. These
could be issued as early as this afternoon. -RCG

&&

.AVIATION...
1046 AM MST Tue Nov 22 2021 (23/18Z TAF period)

VFR cigs will lower to MVFR conditions from north to south with a
passing cold front. Areas of light rain develop with the frontal
passage, changing over to snow through the early evening. Most
terminals will see a period of light snow with IFR conditions
overnight. Temporary LIFR conditions will be possible if fog
develops with snowfall. Snowfall amounts are likely to remain less
than one inch at area terminals. However, runways could remain icy,
with aircraft deicing needed for Wednesday morning departures.

KWYS TAF will not be issued until airport operations resume next
spring.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 339 AM MST Tue Nov 23 2021/

The remnants of yesterday's exceptionally dry airmass remain in
place over portions of Judith Basin and Fergus counties early this
morning, where relative humidity remarkably is holding below 15
percent. However, as temperatures dip into the 20s and 30s this
morning under clear skies, humidity has been gradually increasing
for most other areas. This moistening trend will continue today
with the arrival of the next Pacific weather system.

There are no significant changes to our overall forecast for
periods of light snow developing tonight. Snow is expected to
begin over the Northern Rockies by late morning, then spread east
of the Continental Divide later into the afternoon or early
evening with the passing cold front.

Snowfall amounts across the North-central plains remain low. The
NBM ensemble guidance indicates there is about a 40% chance of
exceeding 1" for this area. One source of uncertainty is the
timing of rain changing to snow this evening, and how quickly
that transition occurs. Furthermore, instability associated with
the passing shortwave trough will produce some snow showers or
bands of precipitation. A snowfall minimum is indicated along the
central and southern Rocky Mountain Front from around Choteau to
Helena due to a downsloping wind direction.

Other areas appear more favorable for more than an inch of snow.
In particular, around 4" is likely for Marias Pass, where a
Winter Weather Advisory remains in effect. Around 2" or more of
new snow appears likely for the northerly slopes of the Little
Belts, Highwoods, and Bears Paw ranges. Anticipate some impacts to
travel tonight into Wednesday morning for Marias Pass, and for
Kings Hill Pass.

In southwest Montana, snowfall will be less organized and mainly
confined to the mountain ranges. One to two inches of snow may
occur may slow travel over Bozeman Pass.

This weather system exits to the east rather quickly on Wednesday.
Expect a chilly day with some lingering snow showers over mountain
areas in the unstable northwesterly flow aloft.

Temperatures trend warmer due to an amplifying upper level ridge
over the Pacific Northwest, and strengthening downslope winds. The
result for Thanksgiving Day will be temperatures pushing back
toward 50 degrees, and wind gusts of 35 to 45 mph. This overall
mild and windy westerly flow continues through the weekend and
into the early part of next week, with occasional rain or snow
showers mainly over mountain areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  20  38  26 /  30  80  10   0
CTB  41  18  35  24 /  70  70  10   0
HLN  44  25  39  23 /  20  50  10   0
BZN  44  23  37  15 /  50  70  10   0
WYS  33  13  28  10 /  50  80   0   0
DLN  41  18  34  17 /  30  20   0   0
HVR  46  17  33  19 /  40  80  10   0
LWT  49  19  34  19 /  10  70  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM MST Wednesday Northern Rocky
Mountain Front...Southern Rocky Mountain Front.

Winter Weather Advisory 5 PM MST this afternoon until 9 AM MST
Wednesday Cascade...Gallatin...Judith Basin...Meagher.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Watches in Montana, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.